Muscle problems due to statins have been underestimated and may be as prevalent as 10%. - GreenMedInfo Summary
[Muscle problems due to statins: underestimated].
Ned Tijdschr Geneeskd. 2010 ;154:A1684. PMID: 21435278
Universitair Medisch Centrum Utrecht, Afd. Vasculaire Geneeskunde, The Netherlands. firstname.lastname@example.org
Statin-associated muscle problems are more common than the 1-5% prevalence reported in large clinical trials. Observational studies show a prevalence of about 10%. Muscle problems can occur anytime during statin treatment, but usually occur in the first 6 months. The occurrence of rhabdomyolysis is rare. Depletion of isoprenoids due to HMG-CoA reductase inhibition is probably the main cause of the myopathy. Statin-associated myopathy is treated by prevention and treatment of risk factors. The main risk factors are multiple drug treatment, alcohol abuse, hypothyroidism and a family history of muscle problems due to statin therapy. The first step in the treatment of muscle problems or of elevated creatine kinase levels is lowering or stopping the statin. The chance of another type of statin not having the same muscular effects is about 40%.The benefit of Q10 or other supplements is unproven thus far. In the presence of recurrent creatine kinase elevation or muscle problems, other cholesterol-lowering agents can be considered.